Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 211, NWS Kansas City, MO

July 26, 2000Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 26, 2000, 9:37 PM CDT for Platte County, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 9:37 PM CDT (02:37 UTC)
Expired
Jul 26, 2000, 10:15 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:50 PM CDTThunderstorm Wind 52 EWeston, MO
Jul 26, 9:50 PM CDTThunderstorm Wind 52 EPlatte City, MO
Jul 26, 9:50 PM CDTThunderstorm Wind 60 ECamden Pt, MOA maple tree 44 inches in diameter was blown down, damaging the roof of a house.
Jul 26, 10:13 PM CDTThunderstorm Wind 65 EKansas City Intl Arp, MOA 74 mph wind gust was recorded at Kansas City International Airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 270238
SVRMCI
MOC165-270315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1015 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEARBORN...OR ABOUT 14 MILES SOUTH OF ST
  JOSEPH...MOVING SOUTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGELY AT 945 PM CDT
  PLATTE CITY AT 950 PM CDT
  KCI AIRPORT AT 955 PM CDT
  PARKVILLE AT 1005 PM CDT

THIS SEVERE THUNDERSTLORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3954 9462 3953 9500 3921 9484 3917 9462

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:55 PM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jul 26, 1:55 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT WED JUL 26 2000

FCST CHALLENGES: LOCATION AND TIMING OF CONVECTIVE INITIATION

FNTL BNDRY RMNS NORTH OF FCWA THIS AFTN.  ALL SIGNS POINT FOR ANOTHER
ROUND OF CONVECTION TONIGHT AS TAIL OF UPR MIDWEST S/W ACTIVATES
BOOSTS WEAK LLVL FORCING.  AVN INDICATES LAPSE RATES THAT WL SUPPORT
SVR CONVECTION OVR AREA TONIGHT THROUGH THU NITE.  META A LTL MORE
CONSERVATIVE...INDICATING RISK OF SVR WL HOLD OFF UNTIL THU.  THETAE
RDG DELINEATING INSTABILITY AXIS...PROGD BY AVN TO PUSH INTO NRN PART
OF CWA THIS EVENING WHILE...NGM AND META SHOW LESS SWD PUSH.  BOTH AVN
AND RUC INIT CONVECTION THEN PUSH ACTVTY INTO NWRN PART OF CWA THIS
EVENING. NGM AND ETA BOTH SHOWING LESS DEVELOPMENT ACRS CWA THIS
EVENING...BUT BOTH INDICATE CONVECTION BRUSHING NE PART OF CWA BY
12Z THU.  BTR CHC OF STMS WL OCCUR ON THU INTO FRI AS FNTL BNDRY
WL BE STRETCHED ACRS FCWA.  0-6KM SHEAR VECTORS AND H7-H5 LAPSE
RATES BOTH SUPPORT SVR CONVECTION ESPECIALLY ON THU AND THU NITE.
WND PROFILES NOT SHOWING A LOT OF DIRECTIONAL SHEAR TO SUPPORT
TORNADIC ACTIVITY THO...LO LVL BACKING ALNG FNT CULD PROVIDE ENUF
TORQUE TO PRODUCE ISO TORNADOES. FLOW WEAKENS ON FRI THUS...SVR THREAT
LIKELY WL DIMINISH.

TEMPS WL BE TRICKY AS...CONVECTIVE DEBRIS AND EVAP COOLING MAY KEEP
TEMPS A LTL COOLER TMRW BUT...COMPRESSIONAL WARMING ALNG THE FNT MAY
OFFSET.  MORE CLDS AND PRECIP ARND ON FRI THUS...COOLER TEMPS PROGD
BY GUID VALUES LOOK OKAY.  BNDRY SAGS SWD TWD THE RED RIVER VALLEY
BY SUNDAY...ALLOWING SFC HI PRES TO DOMINATE OVR LATTER PART OF
WKEND.  CANT RULE OUT CHC OF STMS ACRS SRN ZONES ON SAT AS...WITH
CYC FLOW ALOFT AND WEAK BNDRY STRETCHED ACRS SRN MO.

MEDIUM RNG MODELS KEEP UPR LVL TROF OVR AREA THRU EXTENDED PD
BUT...THEY ALL KEEP MOST OF CWA ON ANTICYC SHEAR SIDE.  WITH THAT IN
MIND...WL CTN DRY FCST IN THE SUN TO TUES TIME FRAME.  TEMPS MAY
MODERATE A LTL BUT...ENUF MOISTURE AND CU ARND TO KEEP TEMPS FRM
SKYROCKING MUCH ABV NORMAL.
PKG

.EAX...NONE

In the hours before

Special weather statement, Jul 26, 3:42 PM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK...UPDATED TYPE AND TIMING OF THUNDERSTORM
THREAT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT WED JUL 26 2000

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTHERN PORTIONS OF
THE OUTLOOK AREA...

FORECAST...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY ALONG
AND NORTH OF INTERSTATE 70. AN ISOLATED TORNADO IS ALSO POSSIBLE
ACROSS EXTREME NORTHERN MISSOURI THIS EVENING...MAINLY NORTH OF
ROUTE 36. HOWEVER THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING
WINDS. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

THE THREAT OF STRONG THUNDERSTORMS IS EXPECTED PERIODICALLY THROUGH
EARLY SATURDAY WITH THE GREATEST THREAT THURSDAY AND FRIDAY NIGHTS.
A PERIOD OF VERY HEAVY RAINFALL IS ALSO POSSIBLE DURING THIS TIME
PERIOD.

DISCUSSION...A COLD FRONT IN IOWA AND NEBRASKA WILL CONTINUE TO
TRIGGER THUNDERSTORMS IN EASTERN NEBRASKA AND CENTRAL IOWA LATE THIS
AFTERNOON AND TONIGHT. THE STORMS ARE EXPECTED TO ENTER MISSOURI AND
EXTREME NORTHEAST KANSAS THIS EVENING. AS THE STORMS MOVE SOUTHEAST
ACROSS THE AREA...THEY WILL ENCOUNTER AN INCREASINGLY MORE STABLE
AIR MASS. AS A RESULT THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS THE
COUNTIES ALONG THE IOWA BORDER. DUE TO A FAVORABLE WIND PROFILE...AN
ISOLATED TORNADO IS POSSIBLE THIS EVENING ACROSS EXTREME NORTHERN
MISSOURI...ALONG AND NORTH OF ROUTE 36. HOWEVER...DUE TO
UNSEASONABLY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE...LARGE
HAIL IS THE PRIMARY THREAT. DAMAGING WINDS ARE ALSO POSSIBLE. BY
MIDNIGHT...THE SEVERE WEATHER THREAT IS EXPECTED TO BE LIMITED TO
LARGE HAIL AND DAMAGING WINDS.

THE FRONT WILL REMAIN IN THE VICINITY OF THE OUTLOOK AREA THROUGH
FRIDAY...THUS PROVIDING ADDITIONAL THREATS OF SEVERE WEATHER THROUGH
EARLY SATURDAY.

DB
Local storm report, Jul 26, 8:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    WILCOX                    MO   .75 INCH HAIL
07/26/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0845 PM    ROCKPORT                  MO   .75 [INCH HAIL
07/26/00   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 9:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY4 LOCATION....

0845 PM    15 N OREGON               MO   .75 INCH HAIL
07/26/00   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 9:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    FILLMORE                  MO   WIND DAMAGE
07/26/00   ANDREW                         TREES AND POWER LINES
                                          DOWN

0920 PM    SAVANNAH                  MO   WIND DAMAGE
07/26/00   ANDREW                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM CDTSevere Thunderstorm WarningEAXNodaway48 min
Jul 26, 8:16 PM CDTSevere Thunderstorm WarningEAXAtchison44 min
Jul 26, 8:42 PM CDTSevere Thunderstorm WarningEAXHolt48 min
Jul 26, 9:03 PM CDTSevere Thunderstorm WarningEAXAndrew42 min
Jul 26, 9:26 PM CDTSevere Thunderstorm WarningEAXBuchanan49 min
Jul 26, 10:03 PM CDTSevere Thunderstorm WarningEAXClay, Jackson57 min
Jul 26, 10:32 PM CDTSevere Thunderstorm WarningEAXCass58 min
Jul 26, 10:58 PM CDTSevere Thunderstorm WarningEAXJohnson47 min
Jul 26, 11:12 PM CDTSevere Thunderstorm WarningEAXBates63 min
Jul 26, 11:22 PM CDTSevere Thunderstorm WarningEAXHenry53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.